Cold/Wind Chill, Will
- When
- February 28, 12:00 AM CST to 10:00 AM CST
- Where
- Will forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 43 year old homeless man was found near McDonough Street and Stryker Avenue in Joliet on the morning of February 28th. Low temperatures were in the lower to middle 20s.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 43 year old homeless man was found near McDonough Street and Stryker Avenue in Joliet on the morning of February 28th. Low temperatures were in the lower to middle 20s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 27, 10:47 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1047 PM CST MON FEB 27 2012 .DISCUSSION... 342 PM CST DESPITE REASONABLE AGREEMENT AND CONSISTENCY IN MODEL TRENDS FOR THIS WEEK...THE FORECAST IS NOT EXACTLY SIMPLE. THE MAIN NEARTERM STORY OF COURSE WILL BE A POTENT LOW PRESSURE SYSTEM WORKING ITS WAY ACROSS THE COUNTRY OVER THE NEXT THREE DAYS. THIS IS EXPECTED TO BRING BLIZZARD OR WINTER STORM CONDITIONS TO THE UPPER MIDWEST AND THE POSSIBILITY OF SEVERE WEATHER TO MUCH OF THE SOUTH. LOCALLY THE PERIOD OF MOST CONCERN FOR ANYTHING SEVERE WOULD APPEAR TO BE TUESDAY NIGHT INTO WEDNESDAY. NORTHERN PORTIONS OF THE AREA COULD THEN SEE A RAIN/SNOW MIX WEDNESDAY ASSOCIATED WITH THE ENERGY WRAPPING AROUND THE DEPARTING UPPER LOW. ANOTHER SYSTEM APPROACHING THE AREA FRIDAY COULD ALSO PROMPT SOME CONCERN DEPENDING ON WHERE THE BAROCLINIC ZONE SETS UP THAT AFTERNOON. GIVEN THE TYPICAL DYNAMICS THIS TIME OF YEAR...WITH A FEW HUNDRED J/KG OF CAPE BEING DEPICTED IN THE GFS NEARBY ON FRIDAY...ORGANIZED CONVECTION IS ALWAYS A POSSIBILITY. FOR THE START OF THE WEEK...A BROAD SURFACE RIDGE SLIDING WEST TO EAST OVER THE AREA TONIGHT SHOULD ALLOW WINDS TO GO CALM UNDER CLEAR SKIES. BY MORNING WE SHOULD BE ON THE WEST SIDE OF THIS RIDGE AND INTO THE SOUTHEASTERLY FLOW. EVEN SO...AREAS OF NEBRASKA AND SOUTH DAKOTA THAT WERE IN THIS SAME POSITION THIS MORNING DROPPED WELL INTO THE TEENS. OPTED TO SPLIT THE DIFFERENCE BETWEEN OUR EXISTING GRIDS AND THESE MUCH COOLER VALUES...ENDING UP SOMEWHERE AROUND 20 FOR MUCH OF THE AREA. WOULD NOT BE SURPRISED IF THIS IS STILL A BIT TOO WARM IN SOME LOCATIONS. THE RIDGE QUICKLY DEPARTS ON TUESDAY AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER THE PLAINS. AMPLE GULF MOISTURE BEING PULLED TOWARD THE CENTER OF THE LOW WILL LIKELY SUPPORT SURFACE BASED CONVECTION OVER THE LOWER MISSOURI VALLEY TOMORROW AFTERNOON AND EVENING. CONSIDERABLE SPEED AND DIRECTIONAL SHEAR CERTAINLY SUPPORTS THE IDEA THAT SOME OF THESE STORMS WILL BECOME SEVERE AS FAR NORTH AS THE KS/NEB LINE. LOCALLY IT APPEARS THE SHOWERS SHOULD HOLD OFF UNTIL THE EVENING PERIOD...SO EXCEPT IN OUR WESTERN COUNTIES WE HAVE BACKED OFF THE POPS UNTIL AFTER 00Z WEDNESDAY. TUESDAY NIGHT THE PRIMARY LOW PRESSURE CENTER LIFTS NORTHEAST FROM NEBRASKA INTO MINNESOTA...BECOMING SOMEWHAT OCCLUDED AND DETACHED FROM ITS WARM SECTOR. IN OUR AREA IT APPEARS THAT SHOWERS AND THUNDERSTORMS WOULD MOVE INTO THE AREA TOWARD MIDNIGHT ALONG WITH A WARM FRONT. THE BEST LIFT AND MOISTURE ALOFT MAY ACTUALLY BE OUTRUNNING THE WARM FRONT...IN WHICH CASE ORGANIZED BUT ELEVATED CONVECTION WOULD BE POSSIBLE. WEDNESDAY MORNING SHOULD SEE RAPID CLEARING IF THE DRY SLOT DEVELOPS AS EXPECTED...BUT THEN ENERGY WRAPPING AROUND THE UPPER LOW COULD BRING AN AFTERNOON MIX OF PRECIPITATION NORTH. THURSDAY THEN APPEARS DRY...AS DOES THE LATTER HALF OF THE WEEKEND AFTER THE PREVIOUSLY MENTIONED SYSTEM ON FRIDAY CLEARS THE AREA. LENNING && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 06Z... * LIGTH VARIABLE WINDS BECOMING SOUTHEAST AROUND 10 KTS EARLY TUESDAY...STRENGTHENING FROM THE EAST-SOUTHEAST TUESDAY EVENING. * DEVELOPMENT AND GRADUAL LOWERING OF MID LEVEL VFR CIG THROUGH TUESDAY AFTERNOON. * DEVELOPMENT OF RAIN AND POTENTIAL MVFR/IFR CIGS BY LATE TUESDAY EVENING. * SOME POTENTIAL FOR THUNDERSTORMS AFTER MIDNIGHT. RATZER //DISCUSSION...UPDATED 06Z... HIGH PRESSURE ACROSS THE FORECAST AREA AT THIS TIME WITH GENERALLY CLEAR SKIES AND LIGHT/VARIABLE SURFACE WINDS. SURFACE PRESSURE FALLS ALREADY DEVELOPING ACROSS THE CENTRAL/NORTHERN PLAINS HOWEVER IN ADVANCE OF A STRONG UPPER DISTURBANCE WHICH WILL MOVE OUT OF THE ROCKIES ON TUESDAY. LOW PRESSURE WILL THEN DEEPEN AND LIFT NORTHEAST INTO CENTRAL MINNESOTA THROUGH WEDNESDAY MORNING... WITH AN OCCLUDING WARM FRONT EXTENDING SOUTHEAST INTO NORTH CENTRAL IL/IND. MID-LEVEL CLOUD DECK ALREADY EXPANDING ACROSS THE MID-MISSOURI VALLEY AND INTO WESTERN IA/NORTHERN MO LATE THIS EVENING. THESE MID CLOUDS WILL CONTINUE TO DEVELOP EAST ACROSS THE AREA LATE TONIGHT AND WILL GRADUALLY LOWER THROUGH TUESDAY AS WARM ADVECTION SPREADS THE ASCENT OF MOIST AIR ACROSS THE REGION. MODELS ARE IN GENERALLY GOOD AGREEMENT THAT THE POTENTIAL FOR PRECIPITATION WILL REMAIN FAIRLY LOW THROUGH THE AFTERNOON...THEN WILL INCREASE RAPIDLY FROM WEST TO EAST DURING THE EVENING HOURS AS THE WARM FRONT LIFTS NORTHEAST ACROSS IA/MO/IL. DEVELOPMENT OF STEADY RAIN WILL SATURATE THE LOWER LEVELS EVENTUALLY...WITH GUIDANCE INDICATING DEVELOPMENT OF MVFR CIGS WHICH THEN DETERIORATE INTO IFR DURING THE LATE EVENING AND OVERNIGHT HOURS. THERE IS SOME POTENTIAL FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT...AS FORECAST SOUNDINGS DO DEVELOP SOME WEAK ELEVATED INSTABILITY COINCIDENT WITH STRONG LARGE SCALE FORCING IN ASSOCIATION WITH UPPER JET STREAK AND MID-LEVEL TROUGH...AND AXIS OF 50-60 KT SOUTHWEST WINDS AT 850 MB. MODEL FORECASTS SUGGEST DRY SLOT MAY CUT OFF PRECIPITATION FROM THE WEST JUST BEYOND 12Z. WINDS...LIGHT AND VARIABLE OVERNIGHT AS INDICATED ABOVE NEAR HIGH PRESSURE CENTER WILL BECOME SOUTHEAST AS RIDGE MOVES OFF TO THE EAST EARLY TUESDAY AND LOW PRESSURE DEVELOPS OVER THE PLAINS. COULD SEE SOME GUSTS IN THE 15-20 KT RANGE TOWARD EVENING AS WINDS ABOVE THE SHALLOW BOUNDARY LAYER INCREASE...AND SHOWERS HELP TO MIX SOME MOMENTUM DOWN FROM ALOFT. RATZER //ORD AND MDW CONFIDENCE...UPDATED 06Z... * HIGH CONFIDENCE IN OVERALL WIND TRENDS...THOUGH LOWER CONFIDENCE IN GUSTS/SPEEDS TUESDAY EVENING. * HIGH CONFIDENCE IN WIND AND VFR CEILING TRENDS TUESDAY. * MEDIUM CONFIDENCE IN TIMING OF RAIN AND MVFR/IFR CONDITIONS DEVELOPING LATE TUESDAY EVENING. * MEDIUM CONFIDENCE OF TSRA WITHIN REGION TUESDAY NIGHT...LOW CONFIDENCE OF IMPACT AT ANY PARTICULAR TERMINAL. RATZER //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z... WEDNESDAY...CHANCE OF SHOWERS. EARLY MORNING IFR/MVFR POSSIBLE. CHANCE OF -SHSN WEDNESDAY NIGHT. THURSDAY...VFR. FRIDAY...MVFR CIGS AND RAIN LIKELY DURING THE DAY. CHANCE OF -SHSN FRI NIGHT. SATURDAY...VFR...SLIGHT CHANCE -SN...STRONG GUSTY GUSTY W WIND. SUNDAY...VFR. RATZER && .MARINE... 334 PM CST WINDS WILL BE DIMINISHING THROUGHOUT THE NIGHT TONIGHT AS A LARGE HIGH PRESSURE TO THE EAST MOVES OVER THE LAKE TONIGHT. WINDS WILL VEER FROM NORTHWEST TONIGHT TO SOUTHEAST BY TOMORROW MORNING. WINDS WILL BEGIN TO INCREASE LATE TUESDAY AS A LOW APPROACHES FROM THE WEST. EXPECTING GALES WEDNESDAY AHEAD OF THE LOW...WINDS WEAKEN AS THE LOW PASSES OVER THE LAKE...THEN STRENGTHEN TO GALES ON THE BACK SIDE OF THE LOW. MODELS ARE CONTINUE TO SLOW THE TIMING OF THIS LOW...SO WHILE THERE IS HIGH CONFIDENCE THAT GALES WILL OCCUR...CONFIDENCE IS MEDIUM-LOW REGARDING THE EXACT TIMING OF THE GALES. DECIDED TO HOLD OFF ON A GALE WATCH WITH THIS ISSUANCE. HIGH PRESSURE WILL MOVE IN BEHIND THE LOW...LEADING TO DIMINISHING WINDS THROUGH THURSDAY NIGHT. THE NEXT LOW ARRIVES ON FRIDAY...AND IT WILL DEEPEN AS IT PASSES THROUGH THE GREAT LAKES. DEPENDING ON THE TRACK OF THE LOW...GALES ARE POSSIBLE WITH THIS SYSTEM. JEE && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 336 PM CST MON FEB 27 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282145- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 336 PM CST MON FEB 27 2012 /436 PM EST MON FEB 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS EMBEDDED WITHIN A LARGE AREA OF RAIN ACROSS THE AREA TUESDAY EVENING AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-282145- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 336 PM CST MON FEB 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WINDS AND HIGH WAVES MAY PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND AGAIN SATURDAY THROUGH SATURDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING AND TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282145- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 336 PM CST MON FEB 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE FORCE WINDS ARE POSSIBLE ACROSS LAKE MICHIGAN WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER THE FAR SOUTHERN PORTION OF THE LAKE TUESDAY EVENING AND TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Will | 2012-02-28 | 43 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367638.